L. KANZ, M.D.; H. ARNOLD, M.D.; G.W. LÖHR, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: The principal cause of death in patients with thalassemia major who receive transfusions is iron-induced cardiac toxicity. Although some data provide evidence that long-term subcutaneous desferoxamine therapy may protect patients from cardiac disease (1), the efficiency of iron-chelation therapy in the reversal of overt iron-induced cardiomyopathy remains uncertain (2-4). We write to report the reversal of iron-induced symptomatic cardiac toxicity by desferoxamine therapy in a patient with Diamond-Blackfan anemia.
Anemia was diagnosed in the patient in 1958, 6 weeks after birth. Transfusion of about 2 U of packed erythrocytes was needed every 3 to 4 weeks to
KANZ L, ARNOLD H, LÖHR G. High-Dose Desferoxamine and Diamond-Blackfan Anemia. Ann Intern Med. 1986;104:585–586. doi: https://doi.org/10.7326/0003-4819-104-4-585
Download citation file:
Published: Ann Intern Med. 1986;104(4):585-586.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use